Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Variations on variable-metric methods. (With discussion)

Author: J. Greenstadt
Journal: Math. Comp. 24 (1970), 1-22
MSC: Primary 65.30
MathSciNet review: 0258248
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In unconstrained minimization of a function $ f$, the method of Davidon-FletcherPowell (a "variable-metric" method) enables the inverse of the Hessian $ H$ of $ f$ to be approximated stepwise, using only values of the gradient of $ f$. It is shown here that, by solving a certain variational problem, formulas for the successive corrections to $ H$ can be derived which closely resemble Davidon's. A symmetric correction matrix is sought which minimizes a weighted Euclidean norm, and also satisfies the "DFP condition." Numerical tests are described, comparing the performance (on four "standard" test functions) of two variationally-derived formulas with Davidon's. A proof by Y. Bard, modelled on Fletcher and Powell's, showing that the new formulas give the exact $ H$ after $ N$ steps, is included in an appendix.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.30

Retrieve articles in all journals with MSC: 65.30

Additional Information

Keywords: Variable-metric, Davidon method, unconstrained minimization, variational method
Article copyright: © Copyright 1970 American Mathematical Society